CRICO CRICO home

CRICO MDs ONLY: Register to access your facesheet, and more.

Advanced Search

  • Topic
  • Specialty
  • Content Type

RESET SEARCH CRITERIA

Also Related

< Back To Patient Safety
0 dislikes

< Hide

Comments For

Greater Supervision, Greater Safety

0 comments

< Shrink

Add Your Voice

All comments are posted anonymously. Your comment will be attributed to: "Anonymous user."

post comment

Delete

Are you sure you want to delete this comment?

Greater Supervision, Greater Safety

By Ron Jeffries, CRICO

Related to: Medication, Other Specialties


Specialty: Pharmacy

Category: Medication

Defendants: Pharmacy Technician and Pharmacist

Plaintiffs: Patient's Parents, as Guardians

Result: Plaintiff Verdict Against Technician


Premature twins, delivered at 29 weeks gestation, were treated in the NICU for intra-ventricular hemorrhage and were receiving total parenteral nutrition (TNP) feedings. After a series of the feedings were administered, one of the nurses on the unit reported that a number of patients in the NICU were experiencing hypoglycemia. When the nursing staff changed the TPN bags, the hypoglycemia stopped. This was reported to the pharmacy and they began an investigation. It was discovered that at least four bags of TPN were mixed with insulin instead of heparin. This caused one of the twins to become seriously hypoglycemic. He developed seizures from hypoglycemic shock, resulting in cerebral palsy, along with vision, hearing, and cognitive deficits.

Although there were four other infants on the NICU who might have received the insulin-tainted feedings, only the one twin infant on the unit suffered the severe reaction.

How the insulin and heparin were confused appears to have been due to the fact that they are both stored in clear vials. Most additions to the TPN feedings are done by computer; however, the pharmacy technician does any additions of one milliliter or less, manually. On this particular day, the pharmacy technician who normally would have mixed the feedings was absent due to illness. Another pharmacy technician, who had only three to four days of training with TPN bags, was told she would be doing the mixes. The vials containing heparin and insulin were clear; however, they are usually distinguished by different colored caps (heparin universally has an orange cap, and insulin, blue). To facilitate syringe withdrawal, a blue cap was placed over the latex membrane of the heparin vials, so multiple withdrawals could be made. Both the insulin and heparin then had blue caps, which led to the pharmacy technician’s confusion in this case.

The patient’s parents filed suit against the pharmacy technician and the supervising pharmacist, alleging that the medication error was due to the inexperience of the technician and the failure of the pharmacist to properly supervise. When this case reached trial, the patient, age six, required a wheelchair and could only walk short distances. He was able to feed himself, and spoke with a limited vocabulary. He had severe vision deficits that would never improve. It was difficult to distinguish which deficits may have been attributable to the prematurity and which  to the medication error. It was also difficult to obtain supportive medical expert testimony.

Pre-trial negotiations and mediations were not successful; we were, however, successful in negotiating a high-low agreement during the trial. The case went to the jury on the issue of negligence and causation only. The jury returned a verdict of negligence and causation against the technician and found the pharmacist negligent with no causation. The high-low agreement was unique and allowed us to prevent an excess verdict that may have had a greater financial impact on one or both of the defendants.

 


September 1, 2007
0 dislikes

< Back To Patient Safety